October '02 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Seeking Inexpensive Therapy
from Tabatha V.D.

I am writing from Winnipeg, Manitoba, Canada;  I have a couple of questions if you don't mind.

I got psoriasis when my grandmother died, I woke up the day of her funeral and there they were: a big round spot between my breasts and one on each knee.  My grandmother had it, which is why I recognized it.

Since that day my sister has also gotten it, and I was told by our dermatologist that my son, who is almost 3, has it on his fingernails, which were spotted and crumbling and are now starting to fall off. 

My first question:  Is there anything I could use that is not steroid-based (for myself) and that is fairly inexpensive?  You see, I have it across my stomach, all through my hair, behind my ears, on my one knee and under and in between my breasts.  All this adds up a very troubling condition.  I have heard of many different vitamins and such, which would be best? 

My second question:  What if anything can I do for my son's finger nails?  And is there any harm that could come from this being there?

My last question:  Is there a link between weight gain and psoriasis? You see my sister and myself have increasingly gained weight since what seems like the beginning of the P.  I have heard different things that say that you may have a harder time losing weight if you have skin conditions and so I thought that maybe if you knew of some diet that would help with weight AND the psoriasis, then that would kill two birds with one stone, so to speak!

Well, I sure hope that you will be able to help with these problems that I have, and thank you so very much for taking the time to read this letter.  Sincerely, Tabatha V.D.

*****

Ed’s Response: All good questions, Tabatha, and I must preface my response by reminding you and other readers that my opinion bears no medical credential. 

Re:  An in-expensive product to treat your problem.  I’m not familiar with products that are OTC (over-the-counter) versus prescribed in Canada, but I imagine you’ll find OTC products generally less expensive.  You may be a good candidate for Anthralin-based products; specifically, since you’re P is so widespread, products you add to your bath.  Check with your pharmacist (or do you call them “chemists”?).  Some flakers claim to benefit from topical vitamins A and E products, as well.  Ask your pharmacist what might be available to you.  Many people combat their flaking through diets, you may wish to try the so-called Pagano or Connolly diets.  Both Dr.s Pagano and Connolly are chiropractors and, though their diets are similar, they are not the same.  Also note that both “programs” are more than just diet.  Both make their prescriptions (regimens and diets) in books available for purchase through their web sites.

          Pagano: http://www.psoriasis-healing.com/healing.htm

          Connolly:  http://www.psoriasiscured.com

Re:  Your son’s fingernail P.  As you have probably heard, fingernail P is hard to treat, even with expensive prescriptions.  The most irksome aspect of the problem for most is that nothing works fast.  My experience with grandchildren suggests their fingernails appear to grow faster (probably just because they’re smaller), so healthy nail — when it appears on your son — will probably appear to replace the P-effected nail quicker.  I haven’t heard of any “magic bullets” that may help your son’s fingernail P.  I haven’t heard of any magic bullets that will help mine, either (see picture).

I haven’t heard of anything “more dangerous” deriving from nail P.  I’ve been told the corruption of the nail bed — especially as the nail loosens and falls off — leaves a rich medium for fungi to take root, so cleaning the area regularly will be important.

Re: Your third question.  I’ve not read or heard anything about a link between weight gain and P — at least nothing direct.  I know some people tend to over-eat when they are stressed (myself included).  For a few months when my P was at its worst I lost a bunch of weight really fast.  I imagined all my calories being burned in the skin-regeneration process.  But I was wrong.  My pancreas had stopped making insulin; eventually I was diagnosed with Type 1 diabetes.  Once I started regular insulin injections all the weight I’d lost returned, plus some.  Through it all the P seemed completely unaffected.  It just kept raging until I eventually started a systemic methotrexate regimen.

I’ve heard or read — though I can’t recall the source at this moment — that there tends to be a slightly larger than average percentage of overweight people in the P-demographic than in the overall demographic.  This may or may not be true or important, but on the surface it does not suggest to me that P makes one gain weight.

If you elect to try one of the diets mentioned earlier in my response, you might find the weight gain stops or (wouldn’t it be nice) you might lose some.  If that were to happen, would you please let us know?

In the meantime, good luck.  Finding something that works and keeps working is difficult and can be costly.  But don’t give up!  If you don’t belong already, you may want to visit the web site of the Psoriasis Society of Canada (http://www.psoriasissociety.org/).  I’m sure they are a good resource for more information. 

Do stay in touch.  -Ed

This Month's Mail | Archives

www.flakehq.com